Alert archive / New Jersey / Areal Flood Advisories in 2018

Areal Flood Advisory 340, NWS Philadelphia/Mount Holly

November 6, 20184 states

NWS Philadelphia/Mount Holly issued this areal flood advisory at Nov 6, 2018, 11:47 AM EST for 4 states. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Nov 6, 2018, 11:47 AM EST (16:47 UTC)
Expired
Nov 6, 2018, 1:52 PM EST
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties New Castle County, DE, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Salem County, NJ, Somerset County, NJ, Bucks County, PA, Chester County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Dover AFB radar (KDOX), 95 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
468 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WGUS81 KPHI 061647
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1147 AM EST TUE NOV 6 2018

DEC003-MDC015-029-035-NJC005-007-015-019-021-023-025-033-035-PAC017-
029-045-091-101-062045-
/O.NEW.KPHI.FA.Y.0340.181106T1647Z-181106T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Castle DE-Queen Anne's MD-Kent MD-Cecil MD-Camden NJ-Mercer NJ-
Somerset NJ-Salem NJ-Hunterdon NJ-Gloucester NJ-Burlington NJ-
Middlesex NJ-Monmouth NJ-Montgomery PA-Bucks PA-Chester PA-
Philadelphia PA-Delaware PA-
1147 AM EST TUE NOV 6 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for...
  New Castle County in northern Delaware...
  Northeastern Queen Anne's County in northeastern Maryland...
  Kent County in northeastern Maryland...
  Cecil County in northeastern Maryland...
  Northwestern Camden County in southern New Jersey...
  Mercer County in central New Jersey...
  Southern Somerset County in northern New Jersey...
  Northwestern Salem County in southern New Jersey...
  Southeastern Hunterdon County in northwestern New Jersey...
  Northwestern Gloucester County in southern New Jersey...
  Northwestern Burlington County in southern New Jersey...
  Middlesex County in northern New Jersey...
  Central Monmouth County in central New Jersey...
  Southeastern Montgomery County in southeastern Pennsylvania...
  Southeastern Bucks County in southeastern Pennsylvania...
  Southern Chester County in southeastern Pennsylvania...
  Philadelphia County in southeastern Pennsylvania...
  Delaware County in southeastern Pennsylvania...

* Until 345 PM EST.

* At 1139 AM EST, Doppler radar indicated heavy rain due to showers 
  and thunderstorms. This will cause minor flooding across portions 
  of the advisory area, especially in the more urbanized areas. Up 
  to one inch of rain has already fallen. The heaviest rains will 
  fall across the Interstate 95 corridor through 200 pm.

* Some locations that could experience flooding include...
  Philadelphia, Trenton, Camden, Wilmington, New Brunswick, Perth
  Amboy, Newark, Middletown, West Chester, Elkton, Havre De Grace,
  Gloucester City, Centerville, Somerset, Edison, Calvert, Old
  Bridge, Bensalem, East Brunswick and Evesham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 3894 7620 3897 7623 3900 7617 3903 7624
      3917 7628 3929 7617 3932 7618 3942 7600
      3952 7598 3955 7608 3968 7621 4064 7442
      4060 7446 4060 7421 4059 7420 4047 7427
      4044 7410

$$

Kruzdlo
1 follow-up statement
834 
WGUS81 KPHI 061852
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
152 PM EST TUE NOV 6 2018

DEC003-MDC015-029-035-NJC005-007-015-019-021-023-025-033-035-PAC017-
029-045-091-101-061901-
/O.CAN.KPHI.FA.Y.0340.000000T0000Z-181106T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Castle DE-Queen Anne's MD-Kent MD-Cecil MD-Camden NJ-Mercer NJ-
Somerset NJ-Salem NJ-Hunterdon NJ-Gloucester NJ-Burlington NJ-
Middlesex NJ-Monmouth NJ-Montgomery PA-Bucks PA-Chester PA-
Philadelphia PA-Delaware PA-
152 PM EST TUE NOV 6 2018

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR NEW CASTLE...
NORTHEASTERN QUEEN ANNE'S...KENT...CECIL...NORTHWESTERN CAMDEN...
MERCER...SOUTHERN SOMERSET...NORTHWESTERN SALEM...SOUTHEASTERN
HUNTERDON...NORTHWESTERN GLOUCESTER...NORTHWESTERN BURLINGTON...
MIDDLESEX...CENTRAL MONMOUTH...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN
BUCKS...SOUTHERN CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3894 7620 3897 7623 3900 7617 3903 7624
      3917 7628 3929 7617 3932 7618 3942 7600
      3952 7598 3955 7608 3968 7621 4064 7442
      4060 7446 4060 7421 4059 7420 4047 7427
      4044 7410

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Nov 6, 11:03 AM EST, 44 minutes earlier.

Area forecast discussion, Nov 6, 11:03 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1103 AM EST Tue Nov 6 2018

.SYNOPSIS...
A warm front will lift north across the area this morning,
followed by a strong cold front this afternoon. High pressure
will build across the region for Wednesday and Thursday. A low
pressure system and associated frontal boundaries will move
through the area Friday night into Saturday. High pressure will
then return for the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Moderate to locally heavy rain showers will continue to lift
north through the region as a warm front advances from south to
north. Fog and drizzle breaking up, but visibilities will be
lowered in heavier showers.

Meanwhile, a cold front continues to advance from the west
today. Showers will likely increase ahead of the cold front as
a short wave/vorticity impulse moves across the area. The cold
front will move into the area around midday, then across the
area through the afternoon. There is not a significant amount of
instability forecast across the area, although portions of
southern New Jersey, Delaware, and Maryland have highest CAPE
values forecast which may reach 500-700 J/kg. Farther north,
CAPE values may only reach 200-300 J/kg, if at all. Regardless
of the instability, shear will be quite high as mid level winds
increase to 60-80 knots. So today will be a low CAPE/high shear
environment that could produce a low topped squall line that
does not have much lightning/thunder associated with it, but has
very strong winds. The SPC has portions of southern New Jersey,
central/southern Delaware, and central/southern Maryland
outlined in a slight risk for severe thunderstorms, while
portions of southeastern Pennsylvania, southern New Jersey,
northern Delaware, and northern Maryland are outlined in a
marginal risk for severe thunderstorms. The main threat for any
severe weather is expected to be damaging winds, but due to the
warm front lifting across the area, we will need to keep a watch
for rotating storms as well.

There is also the potential for heavy rainfall today as PW
values increase to 1.5-1.75 inches across the area. The good
news is the storms should have enough forward progress as the
front is pretty progressive to prevent a significant flash flood
threat. However, there could be areas of urban/poor drainage
flooding.

Winds could get gusty outside of thunderstorms, especially for
portions of southern New Jersey, Delaware, and Maryland this
afternoon ahead of the cold front. The question is how much
mixing occurs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The front will be moving offshore by this evening, bring dry
weather behind it. There may be some lingering showers right
along the coast for a couple of hours in the evening, but they
will move offshore and out to sea through the night. A steady
westerly wind will remain through the night around 5-10 mph, and
although steady gusts will drop off through the evening and
overnight, occasional gusts around 20 mph are possible.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday through Thursday...a relatively quiet period weatherwise
as high pressure builds in from the west. The high will start to
shift to the east and cross to the north of our area late Thursday.
This will continue to keep more of a west to northwesterly flow
across the region for the midweek period. The northwest flow really
starts to develop more by Thursday so expect some cooler air to drop
down from the north as the high starts to move eastward.

Friday through early Saturday...A double barreled low develops and
impact the northeast late in the week. One low develops across the
Ohio Valley Friday and moves up into the Great Lakes while the
second low develops along the southeast coast on Friday and then
moves up the coast through Friday night, before moving into New
England on Saturday. The secondary low along the coast looks to be
the main driver of weather across our area for the end of the week.
As the lows both push to the north, an area of rain will move into
the Mid-Atlantic, with some showers possible starting as early late
Thursday night into Friday morning. Majority of the rain is expected
to fall during the day on Friday and then tapering off Friday night
into early Saturday. Models show that a good deal of moisture will
be available so expect that the rain could be moderate at times.
Temperatures at the onset of precipitation may be cold enough across
the higher elevations for some snow to mix in on Friday.
Additionally, on the backside of the low there may be enough cold
air that mixes down to allow for some snow showers to occur.

Saturday through Sunday...high pressure will build across the region
through the weekend, moving across our forecast area on Sunday and
then offshore Sunday night. Dry but cool weather across the region
for the weekend with highs mainly staying in the 40s, with some
upper 30s across the north and some temperatures around 50 along the
coast and across southern Delaware.

Monday...A low pressure system will cross the Great Lakes region and
its attendant cold front will drop down into our area on Monday.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...LIFR/IFR conditions this morning in
fog/drizzle/stratus. A warm front will lift across the the area
late this morning into the afternoon, then a cold front moves
across the area this afternoon. Showers will increase as the
warm front lifts across the area, then a line of strong showers
and possible thunderstorms may move across the area this
afternoon. IFR conditions will likely persist into the afternoon
until the showers begin to taper off. Then conditions will
likely lift to MVFR, then VFR later this afternoon.

East to northeast winds will continue early this morning before
shifting to more east to southeast ahead of the warm front.
Winds will become south to southwest behind the warm front, then
west behind the cold front. Winds may gust 20-30 knots for some
areas during the afternoon, especially with the stronger line
of showers or thunderstorms.

Tonight...VFR conditions expected. Westerly winds around 10 knots,
with occasional gusts 15-20 knots possible at times.

Outlook...

Wednesday through Thursday...Mainly VFR conditions expected.
West winds around 10 knots on Wednesday with some gusts up to 20
knots possible, becoming northwest around 10 knots on Thursday.

Friday...VFR early with deteriorating conditions to MVFR/IFR as rain
overspreads the terminals. East winds around 10 to 15 knots with
gusts up to 20 knots possible.

Saturday...Mainly VFR conditions expected. Some MVFR conditions may
linger into early Saturday. West to northwest winds around 10 to 15
knots with gusts around 25 knots possible.

&&

.MARINE...
Seas remain above small Craft Advisory levels, and winds will
increase to 25-30 knots today. Occasional gale force gusts may
be possible for southern waters and Delaware Bay, but an
inversion above the surface may keep the strong winds aloft from
mixing down to the surface, so we have not issued a Gale
Warning. Showers will increase today and there is a chance of
thunderstorms during the afternoon which have a greater chance
of mixing down the strong winds.

Small Craft Advisory conditions likely to continue into the
overnight hours with gusty winds around 25 knots and seas around 5
feet.

Outlook...

Wednesday...Small Craft Advisory extended into Wednesday morning
for the ocean waters. Seas will subside through Wednesday
falling to 2 to 4 feet early.

Thursday...Sub-advisory conditions are expected on the area waters.
Seas around 2 to 4 feet with north to northwest winds around 10 to
15 knots.

Friday...East winds around 15 to 20 knots with gusts up to 30 knots
possible from mid morning through the afternoon. Seas will build to
5 to 8 feet. A Small Craft Advisory will likely be needed.

Saturday...Small Craft Advisory conditions will continue. West to
northwest winds 15 to 25 knots with gusts up to 30 knots. Gale force
gusts are possible. Seas will gradually subside through Saturday,
falling below 5 feet Saturday night.

&&

.TIDES/COASTAL FLOODING...
High tide has passed at New Castle, Kent, and Salem counties,
and water levels continue to recede. The Coastal Flood Advisory
has been cancelled for those areas.

Coastal Flood Advisory remains in effect for the tidal Delaware
River.

The wind direction should become more westerly from late today
into tonight, allowing water to drain away from coast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory until 2 PM EST this afternoon for
     PAZ070-071-106.
NJ...Coastal Flood Advisory until 2 PM EST this afternoon for
     NJZ015-017>019.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 AM EST Wednesday for ANZ450>455.
     Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431.

&&

Synopsis...Meola
Near Term...Robertson/MPS
Short Term...Robertson
Long Term...Meola
Aviation...Robertson/Meola/MPS
Marine...Robertson/Meola/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, Nov 6, 10:59 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1059 AM EST Tue Nov 6 2018

NJZ001-007>010-PAZ054-055-060>062-103-105-071600-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
1059 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

A period of heavy rain is possible today, which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ015-PAZ106-071600-
Mercer-Lower Bucks-
1059 AM EST Tue Nov 6 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central New Jersey and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A period of heavy rain is possible today, which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ012>014-071600-
Middlesex-Western Monmouth-Eastern Monmouth-
1059 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for central New Jersey and
northern New Jersey.

.DAY ONE...Today and tonight.

A period of heavy rain is possible today, which could lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001-MDZ008-NJZ016-020-022-025>027-PAZ101-102-104-071600-
New Castle-Cecil-Salem-Ocean-Atlantic-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Western Chester-Eastern Chester-
Eastern Montgomery-
1059 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

A period of heavy rain is possible today, which could lead to
localized flooding.

There is also a marginal risk for severe storms today. The primary
hazard is expected to be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ017>019-PAZ070-071-071600-
Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-
1059 AM EST Tue Nov 6 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

A period of heavy rain is possible today, which could lead to
localized flooding.

There is also a marginal risk for severe storms today. The primary
hazard is expected to be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ002>004-MDZ012-015-019-020-NJZ021-023-024-071600-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Cumberland-Cape May-Atlantic Coastal Cape May-
1059 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

A period of heavy rain is possible today, which could lead to
localized flooding.

There is also a slight risk for severe storms today. The primary
hazard is expected to be damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-071600-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1059 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Some storms today will be capable of producing wind gusts above 34
knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 12:13 PM ESTSpecial Weather StatementPHICaroline, Talbot62 min
Nov 6, 4:32 AM ESTCoastal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer, Salem11 hr
Nov 6, 12:53 PM ESTSpecial Weather StatementPHIAtlantic, Burlington, Cumberland, Monmouth, Ocean52 min
Nov 6, 1:36 PM ESTSpecial Weather StatementPHIAtlantic, Ocean39 min
Nov 6, 1:42 PM ESTSpecial Marine WarningPHI32 min
Nov 6, 1:30 PM ESTSpecial Weather StatementPHISussex60 min
Nov 6, 1:48 PM ESTSevere Thunderstorm WarningPHISussex42 min
Nov 6, 2:25 PM ESTSpecial Weather StatementPHISussex65 min

Nearby

Areal Flood Advisories in New Jersey, 2018Areal Flood Advisories in Pennsylvania, 2018Areal Flood Advisories in Maryland, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.